Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 268, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2002, 12:28 PM CDT for Thurston County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 12:28 PM CDT (17:28 UTC)
- Expired
- Aug 16, 2002, 1:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Thurston County, NE
The radar
The Omaha radar (KOAX), 92 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882
WUUS53 KOAX 161728
SVROMA
NEC173-161815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1227 PM CDT FRI AUG 16 2002
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THURSTON COUNTY IN NORTHEAST NEBRASKA
* UNTIL 115 PM CDT
* AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES NORTHWEST OF ROSALIE...
OR ABOUT 29 MILES SOUTH OF SIOUX CITY. MOVEMENT WAS EAST AT 20
MPH.
* SOME LOCATIONS AFFECTED...
WINNEBAGO
MACY
PLAN ON HAIL THE SIZE OF GOLFBALLS WITH THIS STORM. GO TO A SAFE
PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS
DOORS.
THIS WARNING REPLACES THE WARNING ISSUED EARLIER FOR THURSTON
COUNTY.
LAT...LON 4226 9666 4209 9666 4208 9656 4202 9654
4205 9627 4223 9636
NIETFELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:15 AM CDT, 9 hours 13 minutes earlier.
Area forecast discussion, Aug 16, 3:15 AM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 AM CDT FRI AUG 16 2002 SYNOPSIS...NEW CONVECTION HAD RECENTLY DEVELOPED ALONG SERN BORDER IN AREA OF STRONG LOW LEVEL MOISTURE GRADIENT AS SHOWN ON 06Z SFC ANALYSIS AND EVENING H85 UA ANALYSIS. SFC BOUNDRY AT 06Z EXTENDED FROM SERN IA ACROSS NWRN MO AND NERN KS WITH WEAK HIGH OVER ERN NEB. THIS MOISTURE MAKES A RAPID RETURN NORTH TODAY AS CYCLOGENESIS TAKES PLACE OVER THE NORTHERN HIGH PLAINS AHEAD OF STRONG SHORT WAVE COMING INTO THE NWRN PART OF THE COUNTRY. AVN APPEARS TO HANDLE CURRENT CONVECTION BEST AND WILL GENERALLY FOLLOW AVN IN THIS FORECAST ALTHOUGH NOT THAT MUCH DIFFERENCE BETWEEN MODELS WITH MAIN SURFACE AND UPPER FEATURES THROUGH THE SHORT TERM. WILL MENTION SCT STORMS FOR THE SERN AREAS THIS MORNING THEN SHIFT CHANCE TO THE NRN ZONES THIS AFTERNOON WHERE BEST MOISTURE ADVECTION INDICATED AS WELL AS H7 WARM ADVECTION. NOT MUCH CHANGE FOR REMAINDER OF THE SHORT TERM REGARDING TEMPERATURES AND PRECIP WITH TIMING OF COLD FRONT STILL ON TRACK. IN EXTENDED PERIOD...PATTERN REMAINS ACTIVE AS SERIES OF WAVES MOVE THROUGH FAST FLOW WITH RIDGE BUILDING OVER THE WEST BY END OF PERIOD. LITTLE CHANGE TO EXTENDED PORTION OF FORECAST. .OMA...NONE FOBERT
In the hours before
Local storm report, Aug 16, 10:11 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1011 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 AM MONROE NE 4.5 INCH HAIL
08/16/02 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 AM 1 W MONROE NE 2.75 INCH HAIL
08/16/02 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
0930 AM PLATTE CENTER NE 1 INCH HAIL
08/16/02 PLATTE REPORTED BY PUBLIC.
0930 AM 4 E MANLEY NE .88 INCH HAIL
08/16/02 CASS REPORTED BY PUBLIC.Local storm report, Aug 16, 10:53 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1053 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 AM 5 S DAVID CITY NE 1.75 INCH HAIL
08/16/02 BUTLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 16, 11:11 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 AM PIERCE NE 1.75 INCH HAIL
08/16/02 PIERCE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Aug 16, 11:17 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1117 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM CROFTON NE 1.25 INCH HAIL
08/16/02 KNOX HAIL COVERING THE
GROUND, REPORTED BY
EMERGENCY MANAGEMENT.Special weather statement, Aug 16, 12:20 PM CDT, 8 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1220 PM CDT FRI AUG 16 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORM WATCH NUMBER 609 HAS BEEN ISSUED FOR PARTS OF EASTERN NEBRASKA AND WESTERN IOWA UNTIL 4PM. THE SEVERE THREAT WILL PRIMARILY BE BE LAUREL TO PENDER TO MISSOURI VALLEY...TO NEBRASKA CITY EASTWARD THIS AFTERNOON. LARGE HAIL WILL BE THE PRIMARY THREAT...HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT IN FAR NORTHEAST NEBRASKA. THE WARM FRONT IS EXPECTED TO LIFT NORTH TODAY AS LOW PRESSURE INTENSIFIES OVER THE WESTERN DAKOTAS. THUNDERSTORMS WILL CONTINUE NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. SOME STORMS MAY BE SEVERE. SHEAR PROFILES AND STRONG INSTABILITY WILL ALLOW FOR THE POSSIBILITY OF TORNADOES AS WELL AS LARGE HAIL AND DAMAGING WINDS. THE AREA WILL BE MAINLY NORTH OF A NELIGH TO HARLAN IOWA LINE. LATER TONIGHT...A COLD FRONT WILL SWEEP INTO THE AREA AND MAY TRIGGER MORE THUNDERSTORMS ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME STORMS MAY REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). ZAPOTOCNY
Special weather statement, Aug 16, 12:26 PM CDT, 2 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMA
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:03 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 57 min |
| Aug 16, 8:39 AM CDT | Severe Thunderstorm Warning | OAX | Platte | 51 min |
| Aug 16, 9:27 AM CDT | Severe Thunderstorm Warning | OAX | Platte | 33 min |
| Aug 16, 9:29 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 46 min |
| Aug 16, 10:22 AM CDT | Severe Thunderstorm Warning | OAX | Pierce | 53 min |
| Aug 16, 10:28 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 62 min |
| Aug 16, 10:43 AM CDT | Severe Thunderstorm Warning | OAX | Wayne | 62 min |
| Aug 16, 10:54 AM CDT | Severe Thunderstorm Warning | OAX | Knox | 36 min |
| Aug 16, 11:14 AM CDT | Severe Thunderstorm Warning | OAX | Cedar | 61 min |
| Aug 16, 11:34 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 26 min |
| Aug 16, 11:34 AM CDT | Severe Thunderstorm Warning | OAX | Cuming | 41 min |
| Aug 16, 11:42 AM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 48 min |
| Aug 16, 11:43 AM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 32 min |
| Aug 16, 12:00 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 30 min |
| Aug 16, 12:15 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 30 min |
| Aug 16, 12:24 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 36 min |
| Aug 16, 12:57 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 48 min |
| Aug 16, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.